Study of the oscillations of a nonlinearly supported string using nonsmooth transformations

V. N. Pilipchuk, A. F. Vakakis

Research output: Contribution to journalArticle

Abstract

An analytical method for analyzing the oscillations of a linear infinite string supported by a periodic array of nonlinear stiffnesses is developed. The analysis is based on nonsmooth transformations of a spatial variable, which leads to the elimination of singular terms (generalized functions) from the governing partial differential equation of motion. The transformed set of equations of motion are solved by regular perturbation expansions, and the resulting set of modulation equations governing the amplitude of the motion is studied using techniques from the theory of smooth nonlinear dynamical systems. As an application of the general methodology, localized timeperiodic oscillations of a string with supporting stiffnesses with cubic nonlinearities are computed, and leading-order discreteness effects in the spatial distribution of the slope of the motion are detected.

Original languageEnglish (US)
Pages (from-to)434-440
Number of pages7
JournalJournal of Vibration and Acoustics, Transactions of the ASME
Volume120
Issue number2
DOIs
StatePublished - Apr 1998

    Fingerprint

ASJC Scopus subject areas

  • Acoustics and Ultrasonics
  • Mechanics of Materials
  • Mechanical Engineering

Cite this